BUTLER COUNTY, Ohio (FOX19) - The Butler County Coroner’s Office says it saw an 11 percent increase in overdose deaths in 2020.
That reflects an increase of 18 deaths from 2019, when the coroner’s office recorded 159. The spike is doubly significant after at least two years of declining overdose deaths.
Martin Schneider with the coroner’s office says it’s unlikely to be one cause driving the increase, though he notes mixing drug is particularly dangerous for users.
“To buy street drugs and to take them is playing Russian roulette with your life,” Schneider said.
The culprit in many overdoses is fentanyl, a notorious synthetic opioid approved for treating severe pain that’s 50-100 times more potent than morphine. The DEA classifies two milligrams of fentanyl as a lethal dose.
Overdoses involving synthetic opioids like fentanyl are rising nationwide. They’ve increased at least 12-fold since 2013, according to CDC data, with more than 36,000 deaths in 2019 alone.
The latest CDC data from 2020 suggests a nationwide acceleration of overdose deaths due to the pandemic.
Butler County’s 2020 mirrored the national trend. Addicts couldn’t connect to their sobriety networks, including narcotics anonymous and alcoholics anonymous, so they slipped back into using.
But Schneider says there’s more to it than diminished access to help (or, for that matter, the pandemic’s psychological toll.)
He says around 35 percent of the overdose cases he’s seen have involved a mix of methamphetamine and fentanyl.
“Are the dealers mixing it in? Maybe. Are some individuals taking it at the same time? Maybe. It’s really, unfortunately, impossible for us to know,” he said.
Christina Meyer works in Butler County at Lumiere Healing Centers, which provides addiction recovery services. She says in 2020, the center had folks come in and test positive for fentanyl even thought they had no idea they were taking it.
“Everything would mimic what a Xanax poll would loo like, and in fact, it was pure fentanyl,” Meyer said. “With that alone, you’re going to see a lot more overdoses unfortunately.”
See a spelling or grammar error in our story? Click here to report it. Please include title of story.